Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 5, 2012, 12:49 PM CDT for Coosa County, Elmore County, Alabama. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2012, 12:49 PM CDT (17:49 UTC)
- Expired
- Apr 5, 2012, 1:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
Counties Coosa County, AL, Elmore County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 1:07 PM CDT | HAIL 0.25 | Elmore, AL | PEA SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
501
WWUS84 KBMX 051749
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 PM CDT THU APR 5 2012
ALZ036-043-051845-
COOSA AL-ELMORE AL-
1249 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR ELMORE AND COOSA COUNTIES UNTIL
145 PM CDT...
AT 1244 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BLUE SPRINGS TO DEATSVILLE
TO WHITE HALL...AND MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MILLBROOK...
WEOGUFKA...
ROCKFORD...
STEWARTVILLE...
WETUMPKA...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3275 8641 3275 8637 3282 8646 3286 8645
3293 8652 3309 8651 3310 8649 3310 8605
3297 8601 3276 8601 3277 8595 3255 8589
3249 8589 3245 8594 3243 8619 3246 8619
3250 8626 3249 8631 3243 8631 3243 8641
TIME...MOT...LOC 1749Z 265DEG 33KT 3306 8643 3262 8630
3227 8667
$$
61What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 5, 12:27 PM CDT, 22 minutes earlier.
Area forecast discussion, Apr 5, 12:27 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1227 PM CDT THU APR 5 2012 .DISCUSSION... MCS/SQUALL LINE CONTINUES TO MOVE ACROSS CENTRAL ALABAMA AND SHOULD BE NEAR THE GEORGIA STATE LINE BETWEEN 3 TO 4 PM. SURFACE HEATING AHEAD OF THE LINE SHOULD ALLOW IT STORMS TO CONTINUE TO BE STRONG TO SEVERE AT TIMES. REMOVED SEVERAL COUNTIES FROM THE WESTERN PART OF THE WATCH AS THE THREAT FOR THE NEXT FEW HOURS HAS ENDED. ADDED COUNTIES IN THE EAST AS THE LINE IS EXPECTED TO MAINTAIN INTENSITY ACROSS THE STATE. ADDITIONAL DEVELOPMENT IS CURRENTLY TAKING PLACE NEAR THE UPPER LOW IN NORTHWEST MISSISSIPPI ALONG THE COLD FRONT. MID LEVEL DRY SLOT AND CLEARING IS WORKING IN TO THE WESTERN PART OF ALABAMA AND WILL ALLOW FOR SURFACE HEATING IN THE WAKE OF THE MCS. EXPECT ISOLATED STRONG TO SEVERE THUNDERSTORMS TO AFFECT THE NORTHWEST PART OF THE AREA LATE THIS AFTERNOON AND SPREAD SOUTHEASTWARD ACROSS THE FORECAST AREA IN ASSOCIATION WITH THE COLD CORE UPPER LOW. HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS AS 500 MB TEMPS OF -17 TO -19 C MOVE OVER THE NORTHERN HALF OF THE STATE. THESE STORMS MAY LAST UNTIL A FEW HOURS AFTER SUNSET BEFORE WEAKENING. DID NOT UPDATE MUCH OF THE FORECAST BEYOND THE TONIGHT PERIOD DUE TO ONGOING WEATHER. A GLANCE AT THE 12Z GFS SHOWS NO MAJOR CHANGES ARE NECESSARY FOR THE EXTENDED AS COOLER AND DRIER NORTHWEST FLOW CONTINUES INTO NEXT WEEK. GRANTHAM/87 && .AVIATION... 12Z TAF DISCUSSION. LARGE UPPER LOW SPINNING OVER WESTERN ARKANSAS WILL TRIGGER NUMEROUS SHOWERS AND TSTMS ACROSS CENTRAL ALABAMA AS IT TRACKS EASTWARD TOWARDS ALABAMA. THERE HAS BEEN SOME LCL IFR VSBYS DUE TO FOG...BUT THIS SHOULD CLEAR BY 13Z. FORECAST WILL BE DIFFICULT TODAY DUE TO THE TIMING OF THE CLUSTERS OF CONVECTION DEVELOPING AHEAD OF UPPER LOW. THE MAJORITY OF THE CONVECTION SHOULD BE AFFECT TAF SITES BETWEEN 15Z AND 21Z...AND INCLUDED TEMPO TSRA DURING THIS TIME FRAME. ANY OF THE STORMS THIS AFTERNOON AND EVENING WILL HAVE THE CHANCE TO PRODUCE LARGE HAIL. AS THE CENTER OF THE UPPER LOW PASSES ACROSS CENTRAL ALABAMA BETWEEN 00Z AND 06Z...THERE COULD BE ANOTHER ROUND OF STORMS PRODUCING LARGE HAIL. NORTHWEST WINDS OF 5-10 KNOTS AND DRIER AIR BEHIND EXITING UPPER LOW SHOULD KEEP CIGS ABOVE 3000 FEET AGL AND VSBYS AOA 5 MILES AFTER 06Z. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 50 71 46 74 48 / 40 10 0 0 0 ANNISTON 52 72 47 74 49 / 40 10 0 0 0 BIRMINGHAM 49 73 49 74 51 / 40 10 0 0 0 TUSCALOOSA 51 74 49 76 50 / 30 0 0 0 0 CALERA 50 71 51 75 51 / 40 10 0 0 0 AUBURN 55 71 48 73 47 / 40 10 0 0 0 MONTGOMERY 54 76 51 76 50 / 30 10 0 0 0 TROY 55 75 50 74 48 / 30 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 87/58
Hazardous weather outlook, Apr 5, 12:36 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1236 PM CDT THU APR 5 2012 ALZ011>015-017>050-061745- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1236 PM CDT THU APR 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS WILL BE POSSIBLE TODAY AND TONIGHT FOR ALL OF CENTRAL ALABAMA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW AT THIS TIME. THERE BEST THREAT FOR SEVERE WEATHER THROUGH 5 PM IS ACROSS THE EASTERN TWO-THIRDS OF ALABAMA. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE THIS AFTERNOON AND EARLY TONIGHT ACROSS ALL OF CENTRAL ALABAMA. THE SEVERE WEATHER THREAT SHOULD COME TO AN END BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. 87
In the hours before
Special weather statement, Apr 5, 11:27 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 AM CDT THU APR 5 2012
ALZ039-051715-
MARENGO AL-
1127 AM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 1215 PM
CDT...
AT 1123 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NANAFALIA...OR 14 MILES SOUTHWEST OF LINDEN...
MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LINDEN...
SWEET WATER...
PIN HOOK...
WAYNE...
DIXONS MILL...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3215 8804 3215 8802 3218 8801 3223 8802
3247 8780 3245 8753 3220 8753 3213 8756
3212 8762 3200 8762 3200 8765 3198 8767
3201 8806
TIME...MOT...LOC 1628Z 266DEG 25KT 3214 8790
61Special weather statement, Apr 5, 12:03 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT THU APR 5 2012
ALZ025-034-035-051800-
BIBB AL-CHILTON AL-SHELBY AL-
1203 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...CHILTON AND
EASTERN BIBB COUNTIES UNTIL 100 PM CDT...
AT NOON CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF ASHBY...OR 10 MILES EAST OF
CENTREVILLE...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MONTEVALLO...
ALABASTER...
JEMISON...
CALERA...
CLANTON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3284 8703 3322 8702 3337 8648 3320 8648
3318 8651 3315 8648 3311 8647 3309 8651
3301 8652 3293 8652 3287 8647 3272 8646
3271 8671 3269 8672 3266 8701
TIME...MOT...LOC 1703Z 260DEG 32KT 3295 8692
61Special weather statement, Apr 5, 12:21 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT THU APR 5 2012
ALZ041-042-051815-
AUTAUGA AL-LOWNDES AL-
1221 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA AND LOWNDES COUNTIES
UNTIL 115 PM CDT...
AT 1219 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PARNELL TO OLD CAHABA
PARK...AND MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MOSSES...
PRATTVILLE...
HAYNEVILLE...
BILLINGSLEY...
MULBERRY...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3222 8691 3223 8681 3228 8686 3231 8683
3232 8685 3236 8681 3240 8684 3242 8683
3254 8691 3266 8692 3266 8672 3269 8671
3271 8641 3241 8641 3241 8646 3234 8649
3228 8648 3224 8641 3206 8641 3206 8690
TIME...MOT...LOC 1721Z 270DEG 23KT 3266 8688 3228 8703
61Special weather statement, Apr 5, 12:28 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT THU APR 5 2012
ALZ040-051800-
DALLAS AL-
1228 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAS COUNTY UNTIL 100
PM CDT...
AT 1226 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DALLAS LAKE...OR 8 MILES SOUTH OF SELMONT-WEST
SELMONT...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TYLER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3206 8718 3209 8721 3209 8723 3221 8733
3238 8688 3223 8689 3222 8691 3204 8690
3204 8718
TIME...MOT...LOC 1728Z 261DEG 25KT 3227 8701
61Local storm report, Apr 5, 12:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG 4 WSW SELMA 32.39N 87.09W
04/05/2012 DALLAS AL EMERGENCY MNGR
TREE REPORTED DOWN NEAR SELMA AND PEA SIZED HAIL REPORTED
BY COUNTY DEPUTIES
&&
JTALLEYSpecial weather statement, Apr 5, 12:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 PM CDT THU APR 5 2012
ALZ036-043-051845-
COOSA AL-ELMORE AL-
1249 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR ELMORE AND COOSA COUNTIES UNTIL
145 PM CDT...
AT 1244 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BLUE SPRINGS TO DEATSVILLE
TO WHITE HALL...AND MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MILLBROOK...
WEOGUFKA...
ROCKFORD...
STEWARTVILLE...
WETUMPKA...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3275 8641 3275 8637 3282 8646 3286 8645
3293 8652 3309 8651 3310 8649 3310 8605
3297 8601 3276 8601 3277 8595 3255 8589
3249 8589 3245 8594 3243 8619 3246 8619
3250 8626 3249 8631 3243 8631 3243 8641
TIME...MOT...LOC 1749Z 265DEG 33KT 3306 8643 3262 8630
3227 8667
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:41 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 64 min |
| Apr 5, 10:26 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 64 min |
| Apr 5, 11:07 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 53 min |
| Apr 5, 11:27 AM CDT | Special Weather Statement | BMX | Marengo | 48 min |
| Apr 5, 11:44 AM CDT | Severe Thunderstorm Warning | BMX | Dallas, Marengo | 46 min |
| Apr 5, 12:03 PM CDT | Special Weather Statement | BMX | Chilton, Shelby | 57 min |
| Apr 5, 12:21 PM CDT | Special Weather Statement | BMX | Autauga, Lowndes | 54 min |
| Apr 5, 12:28 PM CDT | Special Weather Statement | BMX | Dallas | 32 min |
| Apr 5, 12:56 PM CDT | Special Weather Statement | BMX | Montgomery | 64 min |
| Apr 5, 3:56 PM CDT | Special Weather Statement | BMX | Marion | 49 min |
| Apr 5, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 28 min |
| Apr 5, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 49 min |
| Apr 5, 4:52 PM CDT | Special Weather Statement | BMX | Pickens | 38 min |
| Apr 5, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 66 min |
| Apr 5, 5:24 PM CDT | Special Weather Statement | BMX | Hale | 51 min |
| Apr 5, 5:36 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 39 min |
| Apr 5, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 52 min |
| Apr 5, 5:59 PM CDT | Special Weather Statement | BMX | Jefferson | 46 min |
| Apr 5, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 39 min |
| Apr 5, 6:09 PM CDT | Special Weather Statement | BMX | Dallas | 51 min |
| Apr 5, 6:14 PM CDT | Special Weather Statement | BMX | Blount | 46 min |
| Apr 5, 6:18 PM CDT | Special Weather Statement | BMX | Chilton | 42 min |
| Apr 5, 6:25 PM CDT | Special Weather Statement | BMX | Bibb | 65 min |
| Apr 5, 6:27 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes | 48 min |
| Apr 5, 6:28 PM CDT | Special Weather Statement | BMX | Shelby | 47 min |
| Apr 5, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 42 min |
| Apr 5, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Elmore, Perry | 53 min |
| Apr 5, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 47 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.